Thunderstorm Wind, Carter
- When
- May 12, 11:08 PM CST
- Where
- Carter County, Ellsinore
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.930, -90.750
Small trees were knocked down.
An isolated severe thunderstorm occurred ahead of a cold front over the Plains. A closed 500 mb low was located over the central Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm occurred ahead of a cold front over the Plains. A closed 500 mb low was located over the central Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 12, 2:15 PM CST, 8 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT THU MAY 12 2011 .DISCUSSION... MAIN FORECAST CONCERN IN THE SHORTER TERM WILL LIE WITH THE SEVERE WEATHER POTENTIAL THIS AFTERNOON THROUGH FRIDAY. LEFTOVER MCV THAT HAS BEEN SPINNING NORTHEAST ACROSS THE MS RIVER NEAR MEM THIS MORNING/EARLY AFTERNOON HAS FINALLY TAPPED INTO SOME VERY UNSTABLE AIR OVER THE PENNYRILE REGION OF WESTERN KY AND SW IN THIS AFTERNOON. THIS HAS SPARKED SOME ORGANIZED STRONG TO NEARLY SEVERE THUNDERSTORMS IN THE PAST HOUR. THESE STORMS WILL NEED TO BE MONITORED MAINLY FOR THE POTENTIAL FOR SOME LARGE HAIL OF DIME TO QUARTER SIZE LATE TODAY INTO EARLY EVENING. ALL SHOULD QUIET DOWN WITH THE SETTING OF THE SUN. MODELS ARE IN FAIRLY DECENT AGREEMENT WITH OVERALL TRACK OF CLOSED MID LVL UPPER LOW AND ASSOCIATED COLD FRONT TONIGHT THROUGH SAT. ANOTHER AREA OF STRONG TO SEVERE STORMS MAY GET GOING OUT OVER SW AND SC MISSOURI THIS EVENING...AND WILL NEED TO MONITOR THOSE STORMS AS THEY COME EAST LATER TONIGHT. INSTABILITY WILL WANE SOME BY THEN...BUT WITH BETTER MID/UPPER SUPPORT...THE STORMS OUT TO OUR WEST HAVE THE BEST CHC OF LASTING WELL INTO THE NIGHT. SFC FRONT SLOWLY CROSSES THE FORECAST AREA DURING THE DAY FRIDAY. IT NOW LOOKS AS THOUGH STORMS MAY REDEVELOP ON THIS FRONT DURING THE DAY. DECENT 0 TO 6KM BULK SHEAR IN THE 40 KT RANGE AROUND MIDDAY...COUPLED WITH INCREASING INSTABILITY COULD COMBINE TO PRODUCE ROTATING UPDRAFTS AND ANOTHER SHOT OF AT LEAST SCT SVR CONVECTION FRI. THINK THE MAIN RISK WOULD BE WITH HAIL AND WIND GUSTS...AS 0 TO 1KM SRH VALUES FALL SUBSTANTIALLY FRI...ESP AFTER 15Z. FROM FRI NIGHT ON...WILL HAVE UPPER LOW TO CONTEND WITH. MUCH COOLER AND DAMP CONDITIONS WILL ACCOMPANY THE LOW AS IT MOVES IN...WITH HIGHS ONLY IN THE 60S AREA WIDE BY SUNDAY. PRECIP CHANCES WILL NEED TO BE CONTINUED OVER THE WEEKEND...THO COVERAGE WILL BE SCT IN NATURE AND AMOUNTS SHOULD BE LIGHT OVERALL. AS MENTIONED...SUNDAY LOOKS CLOUDY AND QUITE DAMP...ESPECIALLY IN SRN IL/SWRN IND IN THE AFTN. A SECONDARY STRONG MID LEVEL SHORT WAVE EMBEDDED WITHIN THE ERN CONUS LONGWAVE TROF WILL BE MOVING OVER THE AREA. THERE WILL BE LITTLE SFC REFLECTION...EVEN IF THE GFS TIGHT CLOSED LOW SCENARIO IS BELIEVED. THIS SHOULD LIMIT THE QPF TO LIGHT AMOUNTS. AS THE SYSTEM PULLS AWAY TO THE EAST...RAIN SHOWER CHANCES SHOULD BEGIN TO DIMINISH BY MON...AND WE SHOULD SEE SOME BREAKS IN THE CLOUDS. NO PCPN IS FORECAST FROM MON NIGHT ON...THOUGH THERE ARE SOME INDICATIONS THAT THERE MAY BE SOME WARM ADVECTION RAINS IN OUR WRN SECTIONS BY DAY 7. THIS PART OF THE FORECAST WILL BE MOSTLY BASED ON THE ECMWF AS IT WAS QUITE SIMILAR TO ITS ENSEMBLE MEANS. THE GEM WAS USED FOR SUPPORT. UNDER THE DEEP NRLY COOL FLOW...MON WILL BE THE COOLEST DAY...WITH WELL-BELOW-NORMAL AFTN TEMPS. A SLOW TEMP REBOUND WILL COMMENCE AFTER MON. && .AVIATION... HAVE PLAYED DOWN THUNDERSTORM MENTION FOR NOW...AS STORMS THIS AFTERNOON SHOULD STAY MOSTLY E OF TAF SITES. WILL NEED TO MONITOR FOR ISOLD STRONG STORMS UP NEAR KEVV/KOWB LATE TODAY/EARLY TONIGHT. ANOTHER CHC FOR STORMS WILL ENTER THE PICTURE VERY LATE TONIGHT/FRI TIME FRAME...BUT TIMING/COVERAGE ISSUES PRECLUDE EXPLICIT MENTION FOR THE CURRENT TAF TIME FRAME. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT/DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 859 PM CDT THU MAY 12 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 859 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE INTO SOUTHEAST MISSOURI LATE THIS EVENING...THEN SPREAD INTO PORTIONS OF WESTERN KENTUCKY AND SOUTHERN ILLINOIS AFTER MIDNIGHT. WHILE SEVERE STORMS ARE NOT ANTICIPATED...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG MANY AREA RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY OVER THE ENTIRE FORECAST AREA AS A COLD FRONT CROSSES THE REGION. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT. THE PRIMARY HAZARDS WILL BE HAIL AND LOCALIZED DAMAGING WIND GUSTS. HOWEVER...EXTENSIVE CLOUD COVER MAY LIMIT THE COVERAGE AND TIMING OF ANY STRONG THUNDERSTORMS IN THE OUTLOOK AREA. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME...THOUGH STRONGER STORMS COULD PRODUCE ABUNDANT SMALL HAIL DUE TO VERY COOL TEMPERATURES ALOFT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG MANY AREA RIVERS. HOWEVER...THE SEVERITY OF THE FLOODING IS FORECAST TO DECREASE TO MINOR OR MODERATE OVER THE NEXT WEEK AT MOST LOCATIONS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY INTO FRIDAY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1118 PM CDT THU MAY 12 2011 MOZ107-108-130500- CARTER MO-RIPLEY MO- 1118 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY AND CARTER COUNTIES IN SOUTHEAST MISSOURI UNTIL MIDNIGHT CDT... AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND VERY STRONG WINDS AROUND 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF FREEMONT TO 22 MILES SOUTHWEST OF GATEWOOD...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL IMPACT THE FOLLOWING COMMUNITIES... FREEMONT... HANDY... GATEWOOD... BRIAR... DONIPHAN... GRANDIN... FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1200 AM CDT FRI MAY 13 2011 MOZ100-107>110-130530- STODDARD MO-WAYNE MO-CARTER MO-BUTLER MO-RIPLEY MO- 1200 AM CDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIPLEY...BUTLER... EASTERN CARTER...WAYNE AND WESTERN STODDARD COUNTIES IN SOUTHEAST MISSOURI UNTIL 1230 AM CDT... AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND VERY STRONG WINDS BETWEEN 40 AND 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF PIEDMONT TO 8 MILES NORTHWEST OF ELLSINORE TO FAIRDEALING TO NEELYVILLE TO 14 MILES SOUTH OF QULIN...MOVING EAST AT 45 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE MILLTOWN...BRUSH ARBOR... HARVIELL...MILL SPRING...WILLIAMSVILLE...POPLAR BLUFF... HENDRICKSON...SAM A BAKER STATE PARK...LODI...GREENVILLE... ROMBAUER...FISK...WAPPAPELLO LAKE AREA...WAPPAPELLO...SHOOK... DUDLEY...CASCADE...PUXICO...BERNIE AND DEXTER. FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. SMITH
The Paducah radar (KPAH), 176 km away, was scanning. The volume nearest the first event began at 05:06 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Small trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297836, 297837.